Dysautonomia Treatment Journey: Regaining Control of Body and Mind

Author
Hans
Date
2023-10-20 11:53
Views
41
I break out in a cold sweat, and I'm constantly hungry. If I go for an extended period without eating, my stomach hurts, and then I get gas when I finally eat. My whole body hurts inexplicably. My eyes are blurry, unfocused, and dull. My head is spinning, and I can't focus. Words don't come to me quickly enough, and my speech is slurred. My heart is beating irregularly, and I'm having trouble breathing. My body is swollen, and I urinate frequently, but the color is clear. My movements become sluggish, and I feel like I'm walking underwater. My mouth is dry and parched. I have cravings for sweets and can't control my appetite. I feel sleepy all day, but I can't sleep. I can have bowel movements, but the smell is terrible. My wounds are slow to heal. My overall immunity is low, and my metabolism seems to be out of balance. I feel like my hormones are imbalanced. I gained 10 to 15 kilograms in a month.
- These are the symptoms listed by an 18-year-old female patient.

I want to share the experiences of an 18-year-old female patient who visited our clinic in July 2023. If you've ever found yourself breaking into a cold sweat, constantly hungry, and dealing with a host of mysterious health issues, you're not alone. This patient's story is crucial as it sheds light on a condition known as dysautonomia.

Dysautonomia is characterized by an imbalance in the autonomic nervous system, which plays a vital role in regulating various bodily functions. Symptoms like stomach pain, gas, blurred vision, fatigue, and others often occur when the autonomic nervous system is out of sync.

What's particularly notable about this case is that dysautonomia was triggered as a side effect of psychiatric medication, a scenario some of you may relate to. This young woman's journey began with a diagnosis of a restrictive eating disorder. She sought treatment with herbal medicine, which she continued for over 2 years, from June 2021 to the present. However, her treatment journey took a different path when she attended an eating disorder clinic in South Korea, where she was prescribed psychiatric medications from November 2022 to June 2023.
Although her symptoms improved after April 2023, the clinic advised her to continue taking the medications as a precaution to attend school starting in September. Despite being aware of the side effects of psychiatric medication, she and her family were concerned that she might relapse if she didn't take them, so she took them without missing a day in June 2023. She often missed before it.

The patient continued her herbal medication alongside Western psychiatric drugs but faced a challenging period as her condition worsened, especially in June. The side effects of psychiatric medication, including Escitalopram, Olanzapine, and Topiramate, became apparent. She deeply regretted taking the psychiatric medication.

The patient had been taking herbal medicine since the seventh grade whenever she felt unwell in our clinic, and she had faith in the treatment because she had experienced the positive effects of the herbs herself. Even during the period when she was struggling with her eating disorder, she continued to take herbal medicine, so she did not experience any of the side effects that can occur in patients who become underweight due to eating disorders. When she was examined at OO University Hospital, the results were all normal, with patients and their families attributing this to the herbal medicine they took throughout her illness.

Severe psychiatric symptoms require medication, but milder cases may have more pronounced side effects. The concept of preventive medicine exists primarily in herbal medicine, as Western medicine is typically prescribed after symptoms appear. In the months of July and August 2023, she was prescribed four rounds of herbal medicine for dysautonomia, which was a side effect of psychiatric medication, and most of her physical symptoms improved. Since September, she has been undergoing treatment for neurological symptoms that have not yet subsided, such as difficulty concentrating, memory loss, dullness, and her remaining physical symptoms. She is now on her second round of medication and reports that her head feels much clearer.

So, if you've been on a similar journey, grappling with complex symptoms and multiple treatments, remember that there can be light at the end of the tunnel. This patient's story underscores the importance of personalized healthcare and highlights that various medical traditions can complement one another to provide the best possible care for individuals dealing with complex health issues. Don't lose hope, and remember that you're not alone in your journey to better health.